WHO directive clears Mbeki

JUST after World Aids Day the World Health Organisation told the government that the drug, Stavudine (d4T), will be withdrawn because it is too toxic.

JUST after World Aids Day the World Health Organisation told the government that the drug, Stavudine (d4T), will be withdrawn because it is too toxic.

The WHO said the drug had long-term, irreversible, side effects, including nerve disorder, a burning pain in the hands and feet and a loss of body fat.

The WHO said it preferred the less toxic Zidovudine or Tenofovir.

Earlier, Cosatu joined e.tv and certain sections of the media in insisting that Thabo Mbeki apologise for the failure to roll out ARVs, which has led to the deaths of about 300000 people.

The above directive from the WHO vindicates Mbeki, Nkosazana Dlamini-Zuma and Manto Tshabalala-Msimang, who were cautious about the rollout and about HIV drugs.

Before any rollout, health workers on the ground must be able to monitor possible side effects on patients.

Even AZT, which is recommended the by WHO, is toxic, though not as strong as Stavudine. Studies have shown that there are many people who are not killed by opportunistic disease, but by HIV drugs.

People suffer from organ failures, especially the liver and kidneys.

Many people in underdeveloped countries have been offered Stavudine because it is cheaper and easy to administer, but then, how many have had side-effects?

Why is Cosatu and Treatment Action Campaign ignoring the importance of nutrition? No tablet is taken without food.

Pearl Wicks King Edward Hospital

X